Chemotherapy-Induced Peripheral Neuropathy and Healthcare Costs in Patients with Metastatic Breast Cancer

June 2011, Vol 2, No 3 -


Minneapolis, MN—Chemotherapyinduced peripheral neuropathy (CIPN) is a common adverse effect associated with several chemotherapeutic agents, especially taxanes, platinum compounds, epothilones, and vinca alkaloids. Although CIPN is common, its incidence and effects on overall healthcare patterns and costs are not well documented.

At a poster presentation at the meeting, Stacy DaCosta Byfield, PhD, MPH, of innovus, Eden Prairie, MN, and colleagues analyzed the healthcare costs of CIPN for patients with metastatic breast cancer.

Claims data were for women receiving chemotherapy for metastatic breast cancer for the first time for at least 6 continuous months between July 2004 and July 2009.

Among 1821 women whose claims were examined, 3.8% (n = 70) had evidence of CIPN during the first chemotherapy episode versus 97.2% (n = 1751) who did not. Those who had CIPN had significantly more chemotherapy cycles (7.41) than those who did not (5.67), and had a significantly longer chemotherapy episode (225 days vs 170 days, respectively).

All-cause healthcare costs were significantly higher among patients with CIPN ($100,293) than for those who did not have CIPN ($59,124). Patients with CIPN were also more likely to undergo certain procedures, such as nerve conduction and occupational therapy, receive anticonvulsants and antidepressants for controlling the disorder, and switch their regimen from the index chemotherapy. The incidence of drug discontinuation or dosing modification did not differ between the 2 groups, however.

Dr Byfield and colleagues noted that the claims data used in this study did not address certain relevant clinical and disease-specific details that could have affected the study’s outcome, such as each patient’s history of peripheral neuropathy, planned chemotherapy regimen, and reasons for any changes to the planned regimen.